Kansas, 2003Damaging Wind in Kansas, August 29, 2003
August 29, 2003 · NWS GLD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 29, 1:50 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 29, 1:50 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT FRI AUG 29 2003
FORECAST CHALLENGES REMAIN CHANCE OF PRECIPITATION AND HOW MUCH
BELOW NORMAL DO THE TEMPERATURES GET.
SECOND COLD FRONT HAS BEEN MOVING VERY SLOWLY TO THE SOUTH FROM THE
NEBRASKA BORDER THIS AFTERNOON AND WILL CONTINUE SO DURING THE
EVENING. MODELS SHOWING POSITIVE UPWARD MOTION FIELDS DECREASING
FROM THE SOUTH AND SOUTHWEST TO THE NORTHEAST TONIGHT AS A WEAK
UPPER TROUGH MOVES FROM THE WEST ACROSS THE REGION. TRIGGERS REMAIN
IN THE AREA IN FORM OF SLOW MOVING FRONT AND CONVERGENT LOW LEVEL
TROUGH RUNNING FROM SW KS TO NEAR DEN. THESE SHOULD COMBINE WITH
LOTS OF MOITURE AND UPSLOPE FLOW IN THE LOW LEVELS PROVIDING NATURAL
LIFT...ALL ENHANCED BY THE MID LEVEL UVV FIELDS...TO PRODUCE A VERY
GOOD PRECIPITATION CHANCE FOR THE AREA. SLOW MOVEMENT OF ANY STORMS
AND PW VALUES IN THE 1 TO 1.3 INCH RANGE COULD RESULT IN A FEW GULLY
WASHERS IN THE SOUTH. THIS NEEDS TO BE WATCHED. AM GOING FOR CHANCES
RANGING FROM 80 POP IN SW TO 30 IN THE EXTREME NE.
COLD AIR ADVECTION IS A LITTLE STRONGER SAT AS A RELATIVELY
STRONG...FOR THIS TIME OF YEAR...SURFACE HIGH RIDGES SOUTH ACROSS E
CO AND W KS. SLIGHT CHANCE FOR LIGHT SHOWERS AND A FEW THUNDERSTORMS
DURING THE DAY...WITH THE BEST CHANCE TO THE SOUTHWEST. PATCHY
MORNING FOG LOOKS LIKELY WITH HEAVY LOW CLOUDINESS IN UPSLOPE FLOW.
HIGH TEMPERATURES IN THE MID 60S TO LOW 70S...WITH THE WARMEST IN
THE NORTHEAST WHERE CLOUDINESS SHOULD BE LEAST. SAT AFTERNOON LATE A
RELATIVELY STRONG SHORTWAVE MOVES INTO N CO AND THEN ON EAST DURING
THE EVENING. MOST DYNAMIC SUPPORT FOR PRECIP LOOKS TO OCCUR IN THE
NW ONE THIRD OF MY AREA SO WILL GO WITH HIGHEST CHANCE POPS (50)
THERE AND DECREASE TO SE AND EAST WHERE MOISTURE SUPPLY IS
LOWEST.
SUN THERE IS A VERY SLOW DRYING PROCESS ONGOING BUT WILL KEEP CHANCE
IN THE NORTH EARLY AS SHORTWAVE IS SLOW TO MOVE NE INTO NEB. A
LITTLE MORE SUNSHINE ALLOWS TEMPERATURES TO RISE 3-4 DEGREES WARMER
ON SUN THAN SAT. SURFACE HIGH SLOWLY MOVES EAST ACROSS NEB SUN NIGHT
AND MON...ALLOWING CLOUDS TO BREAK AND TEMPERATURES TO WARM ON LABOR
DAY AS WINDS SHIFT TO THE SOUTH. WEAK SHORTWAVE LATE MON MAY FIRE UP
A FEW THUNDERSTORMS IN EAST CO WHICH WOULD MOVE INTO NW KS UNDER
INCREASING NW FLOW ALOFT.
TUE THROUGH THU STILL LOOKS DRY AND WARMER WITH TEMPERATURES MOVING
ABOVE NORMAL BY WED...UNDER STRONG RIDGING ALOFT. BY FRI UPPER RIDGE
MOVES SOUTH AND COLD FRONT APPROACHES FROM THE WEST. WITH INCREASING
CLOUDINESS AND INSTABILITY HAVE INSERTED SCATTERED THUNDERSTORMS AND
LOWERED TEMPERATURES TO NORMAL LEVELS FOR FRI. COOLER AIR TO FOLLOW
SAT.
.GLD...NONE.
RJC
Hazardous weather outlook, Aug 29, 9:25 AM MST, 7 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT FRI AUG 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT APPROACHING THE SOUTHWEST NEBRASKA AND NORTHWEST KANSAS
BORDER THIS MORNING IS MOVING SOUTH AT AROUND 20 MPH...AND WILL
REACH THE INTERSTATE 70 CORRIDOR EARLY THIS AFTERNOON. SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT...WITH
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE BEHIND THE
FRONT. THE TRI STATE AREA HAS SEEN EXTENSIVE MID AND HIGH LEVEL
CLOUDINESS THIS MORNING...AND THIS WILL LIMIT THE AMOUNT OF DAYTIME
HEATING AT THE SURFACE. IN ADDITION...WIND SHEAR IN THE ATMOSPHERE
WILL BE VERY WEAK AND NOT ALLOW FOR THE THUNDERSTORMS TO BECOME WELL
ORGANIZED. HOWEVER...A POOL OF COLD AIR ALOFT MAY ALLOW AN ISOLATED
THUNDERSTORM TO BRIEFLY PRODUCE HAIL TO THE SIZE OF DIMES...WITH
THIS THREAT PRIMARILY IN EASTERN COLORADO AND SOUTH OF INTERSTATE 70
IN KANSAS LATE THIS AFTERNOON AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
BEHIND THE FRONT...EAST TO NORTHEAST WINDS WILL CAUSE THE AIR MASS
TO BECOME MORE MOIST. THIS COMBINED WITH A COUPLE OF UPPER LEVEL
STORM SYSTEMS...WILL CONTINUE TO CAUSE SCATTERED SHOWERS AND
THUNDERSTORMS SATURDAY INTO SUNDAY. SUNDAY NIGHT WILL BE DRY.
HOWEVER...ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED ON LABOR DAY.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER...DANGEROUS CLOUD TO GROUND WILL OCCUR WITH ALL THE
THUNDERSTORMS. TUESDAY THROUGH THURSDAY WILL BE DRY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BULLER/JDK
Thunderstorm Wind, Logan
- When
- August 29, 5:00 PM MST to 6:00 PM MST
- Where
- Logan County, 1 mi N of Russell Spgs
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.933, -101.167
Time estimated. One-foot diameter tree limbs down, trees blown down, portion of barn roof blown 100 yards.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in New York, August 29, 2003$400,000 · 70 kt wind · 1 event
- Tornado in New York, August 29, 2003$100,000 · F1 · 1 event
- Flash Flood and Hail in Ohio, August 29, 2003$250,000 · 0.88 in hail · 2 events
- Lightning Strike in Maryland, August 29, 2003$50,000 · 1 event
- Damaging Wind in New York, August 29, 2003$50,000 · 70 kt wind · 1 event
- Damaging Winds in New York, August 29, 2003$40,000 · 52 kt wind · 4 events
- Flash Flood in New Mexico, August 29, 2003$30,000 · 1 event
- Flash Flooding in Texas, August 29, 2003$15,000 · 8 events
- Flash Flood in Texas, August 29 to 30, 2003$20,000 · 1 event
- Flash Flooding and Heavy Rain in Kansas, August 29 to 30, 200312 events
- Damaging Wind in New York, August 29, 2003$15,000 · 55 kt wind · 1 event
- Lightning Strike in Utah, August 29, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367487.